Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 30, NWS Denver/Boulder, CO

August 16, 2019Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 16, 2019, 5:33 PM MDT for Washington County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 5:33 PM MDT (23:33 UTC)
Expired
Aug 16, 2019, 6:00 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Washington County, CO

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS55 KBOU 162333
TORBOU
COC121-170000-
/O.NEW.KBOU.TO.W.0030.190816T2333Z-190817T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
533 PM MDT Fri Aug 16 2019

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  East central Washington County in northeastern Colorado...

* Until 600 PM MDT.
    
* At 533 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles east of Otis, or 7 miles northwest of Yuma,
  moving southeast at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Washington County, which includes Hyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4010 10280 4013 10293 4022 10291 4027 10279
      4022 10279
TIME...MOT...LOC 2333Z 302DEG 13KT 4017 10285 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:27 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Fri Aug 16 2019

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM MDT Fri Aug 16 2019

Temperatures are still a few degrees short of convective
temperature across most of our area, but the ridges are warm
enough to start convection as expected. There's still a little
disconnect between the timing of the shortwave, the start of
convection, and the ripening of the airmass on the plains. A
little slower timing would probably have been ideal, but the
convection should wind up moving into an environment that is
adequate for a few severe storms and perhaps one or two severe
supercells in the late afternoon and early evening. There are
hints in the models of a second wave around 01-04z which should
match the timing of the upstream convection around Rawlins, and
this could have an environment that is just as favorable for
severe storms as the plains moisture advects westward. The current
forecast reflects this fairly well and the Severe Thunderstorm
Watch was just issued for the plains until 10 PM.

The clouds will only partly dissipate overnight, and there's
another shortwave passing north of us on Saturday. The plains
should be a little warmer/drier without the big morning outflow
that we had today. Much of the shallow moisture over the plains
should mix out on Saturday, but there will still probably be some
isolated storms, mainly late and over the ridges/foothills. See
below for fire weather information.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM MDT Fri Aug 16 2019

A few showers and thunderstorms will continue pushing east over
the area Saturday evening, with all activity expected to be done
by midnight. Even though the day will have warmer max temperatures
compared to today, Saturday night minimum temperatures will cool
back down to readings similar to tonight's due to drier air and
lower PW values moving in from the west.

500 mb heights will be rising as a ridge builds in from the south
on Sunday and Monday. Dry weather under mostly clear skies and
near record high temperatures are expected with this pattern.

A shortwave trough over the Northern Plains will send down a
surface cool front with more moisture moving in from the Southern
Plains for Tuesday. The moisture should allow for scattered thunderstorms
to return Tuesday afternoon, and could allow for some stronger
storms over the far northeastern corner.

Another shortwave will move over the area Wednesday for a bigger
cooldown and higher chances for thunderstorms. Temperatures should
be down into the low 80s over the plains and in the 60s and 70s
for the mountains.

The shortwave will push the monsoonal moisture back to the south
for Thursday and Friday, and clearer skies will allow for
slightly warmer temperatures for the end of the work week. Just
enough moisture for isolated to scattered showers and
thunderstorms during the afternoons and evenings.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 327 PM MDT Fri Aug 16 2019

VFR through Saturday. Isolated thunderstorms are expected in the
Denver area through 02z, mainly over the plains. The main impact
will likely be a couple of wind shifts with gusts to 30 knots.
There's a slight chance of a stronger storm with localized MVFR,
hail, and gusts to 45 knots. Only isolated thunderstorms are
expected on Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 327 PM MDT Fri Aug 16 2019

Marginal Red Flag conditions will continue over the mountains
through early evening, with the worst conditions in the lower to
mid elevations west of the Front Range. There will only be subtle
changes for Saturday, but it appears that humidities in areas west
of the mountains will be a little higher on Saturday, while the
drier air will move into the lower foothills and adjacent plains,
especially north of Fort Collins and Greeley. All of these areas
will still be near Red Flag criteria for a few hours Saturday
afternoon.

Sunday and Monday will have the driest humidities of the forecast
period as an upper ridge builds in. Winds will still be breezy
Sunday, especially over the northern mountains, but should stay
below criteria. Winds will decrease Monday, then humidities will
increase through the rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213-214.

&&

SHORT TERM...Gimmestad
LONG TERM...Kriederman
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad/Kriederman
Hazardous weather outlook, Aug 16, 11:06 AM MDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Fri Aug 16 2019

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Fri Aug 16 2019

...RED FLAG WARNING HIGH MOUNTAIN VALLEYS...
...SEVERE THUNDERSTORM THREAT OVER THE PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are expected on the plains of eastern
Colorado in the late afternoon and early evening hours. The
highest chance of severe storms will be along and east of a line
from Cheyenne Wyoming to Greeley, Byers, and Kiowa. Destructive
hail greater than 2 inches in diameter and damaging winds to
around 70 mph will be possible from the strongest storms. There is
a smaller threat of severe weather west of that line including
the I-25 Corridor. Most of the storms along and west of I-25 will
produce gusty winds to around 45 mph and only a brief period of
rain.

Fire danger will be higher in the mountains and over the higher
foothills as winds increase. Red Flag Warnings are in effect until
8 PM today for the high mountain valleys where the combination of
strongest winds and lowest humidities can be expected. Thunderstorms
producing lightning but little if any rain may produce new fire
starts. Be sure to adhere to local fire bans.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire weather concerns will continue through the weekend as dry
humidity and gusty winds are expected over the higher terrain as
well as over the northern urban corridor. Mostly dry weather is
expected on Saturday with only a few gusty thunderstorms possible
across the far eastern plains. Dry and warmer weather is expected
Sunday and Monday, with a better chance for showers and storms by
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not anticipated today, but reports of
observed severe weather will be appreciated.

Gimmestad/Kriederman

In the hours before

Special weather statement, Aug 16, 5:12 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
512 PM MDT Fri Aug 16 2019

COZ038-042-170000-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
512 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Carpenter, or 19 miles southeast of Cheyenne,
moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grover, Pawnee Buttes and Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4079 10384 4085 10464 4100 10464 4100 10384
TIME...MOT...LOC 2312Z 269DEG 35KT 4093 10454

GIMMESTAD
Local storm report, Aug 16, 5:19 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             12 NE OTIS              40.27N 102.80W
08/16/2019  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

KFREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:32 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Aug 16, 4:45 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln45 min
Aug 16, 5:06 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Aug 16, 5:12 PM MDTSpecial Weather StatementBOUWeld48 min
Aug 16, 5:26 PM MDTSevere Thunderstorm WarningBOULincoln49 min
Aug 16, 5:33 PM MDTTornado WarningBOUWashington27 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.